Common Side Effects of Medication on Oral Health

Medicines are generally designed to make you feel better. However many medications including minerals, vitamins and herbal formulations can have a harmful effect on your oral health. This can occur whether the mediation is taken by mouth or injected. So next time you pop a pill or have an injection, make sure you’re aware of the effects it will have on your oral health. Below are some of the common side effects of medication on oral health.

Dry mouth:

Antihistamines and other drugs have the potential to cause dry mouth. These medications can reduce the amount of saliva in your mouth leading  to inflammation of the soft tissue. Saliva is essential for cleaning your mouth but if the production is altered and dry mouth develops, your risk for gum disease and tooth decay increases. You can alleviate this condition by drinking plenty of water or using sugar-less gum to induce the production of saliva.

Enlarged gum tissue:

Some medications can cause an overgrowth of the gum tissue. This condition is known as gingival overgrowth and is often linked to immune-supressant drugs, anti-seizure medications and calcium canal blockers. Research has established that meticulous oral hygiene and regular cleaning by a professional can help control this condition.

Abnormal bleeding:

Certain medications such as anticoagulants and aspirin can reduce the ability of blood to clot. Though they are useful in preventing stroke and heart attacks, they can cause abnormal bleeding of your gums particularly during oral surgery. Make sure to inform your dentist that you are using these medications so careful measures can be taken to minimize bleeding.

Taste Changes

At times medications like cardiovascular drugs, central nervous system stimulants and some respiratory inhalants can alter your general sense of taste. Some can even leave a bitter or metallic taste in your mouth. An alteration in your body’s capability to taste is known as dysgeusia. If this side effect is unbearable, ask your physician if your prescription can be changed.

Teeth and gum discoloration:

Certain medications can change the color of your gums or teeth. Minocycline, for instance, is used to treat acne but can cause a patch of black pigmentation on the gums and a gray or black discoloration of the teeth. The intake of tetracycline antibiotics can also cause permanent discoloration in your teeth. If a medication staining our teeth or gums, consult your dentist regarding teeth-whitening procedures which may help.

These are just some of the side effects of medication on oral health. Others include mouth sores, oral yeast infection, death of bone tissue and soft tissue reactions. When certain medications cause harmful side effects on your oral health, consulting your dentist is the best course of action. In many instances you may be able to take a different kind of medicine or make lifestyle changes that will reduce the side effects. via photopin cc

Tags: , , , , ,